Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 150, NWS Shreveport, LA

August 18, 2001Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 18, 2001, 5:58 AM CDT for Union Parish, Louisiana. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 5:58 AM CDT (10:58 UTC)
Expired
Aug 18, 2001, 7:00 AM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:10 AM CDTThunderstorm Wind 62 EBernice, LASeveral large oak trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS54 KSHV 181101
SVRSHV
LAC013-061-111-181200-
/NEW.KSHV.SV.W.0268.181058-181200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA
  UNION PARISH IN NORTH CENTRAL LOUISIANA
  BIENVILLE PARISH IN NORTHWEST LOUISIANA

* UNTIL 700 AM CDT

* AT 558 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM JUST WEST OF 
BERNICE...TO 5 MILES WEST OF DUBACH...TO NEAR JAMESTOWN LOUISIANA.
THIS LINE OF STORMS WAS MOVING TO THE EAST NEAR 35 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE TOWNS OF FARMERVILLE...
RUSTON...ARCADIA AND RINGGOLD.

THIS LINE OF THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 
60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA
  UNION PARISH IN NORTH CENTRAL LOUISIANA
  BIENVILLE PARISH IN NORTHWEST LOUISIANA
UNTIL 700 AM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 18, 2:30 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CDT SAT AUG 18 2001

ANOTHER DIFFICULT FORECAST THIS MORNING WITH THE MODELS SUGGESTING
A DRIER WEATHER PATTERN IS IN OUR NEAR FUTURE...WHETHER OR NOT TO
BELIEVE THIS IS A DIFFERENT STORY.

LATEST SFC ANALYSIS LOOKS VERY SIMILAR TO THE ONE I DREW LAST NIGHT
WITH A STATIONARY FRONT ACROSS NE OK INTO NW AR/BACKDOORING INTO
CENTRAL AR/N MISS. SFC TROUGH HAS NOT MOVED ACROSS THE HILL COUNTY
OF SOUTHERN TX TO JUST WEST OF MLC. SEVERAL OUTFLOW BOUNDARIES
LIKELY EXIST AS WELL BUT NOT SHOWING UP IN ANALYSIS.

MODELS VERY SIMILAR THIS MORNING WITH SHORTWAVE ENERGY DIVING SE
OUT OF CENTRAL OK AND INTO THE MIDDLE RED VALLEY OF NE TX/SE OK/SW AR
BY MIDDAY. THIS REGION IN FAVORABLE UPPER JET REGION THROUGH THE
AFTERNOON AS WELL WITH DEPARTING JET INTO THE TENN VALLEY BY TNGT.
NOT QUITE SURE TO BUY INTO THE MODELS DRYING US OUT SO QUICKLY BY
THIS AFTERNOON ACROSS THE NORTHERN SECTIONS AND ACROSS THE REMAINDER
OF THE REGION BY TONIGHT. WHILE SOME DRIER AIR IS TO BE EXPECTED
IN THE WAKE OF THE SHORTWAVE THIS AFTERNOON...FAVORABLE 850MB THETA-E
AXIS REMAINS ANCHORED ACROSS THE I-20 CORRIDOR OF E TX/NW LA THROUGH
TONIGHT. THIS HAS BEEN THE CORNERSTONE FOR CONVECTIVE DEVELOPMENT THE
LAST COUPLE OF DAYS AND WITH THIS FEATURE STILL IN PLACE...CANNOT
DROP POPS COMPLETELY TONIGHT THROUGH SUNDAY. ONE NOTICEABLE DIFFERENCE
IS THE 850MB FLOW DOES SWING AROUND TO THE W AND NW WHICH WILL HELP
TO DRY THINGS OUT SOMEWHAT BUT WILL HEDGE THE DIFFERENCE WITH SLIGHT
CHANCE POPS AREA WIDE TONIGHT THROUGH SUNDAY.

TEMPS WERE A KILLER ON FRIDAY WITH THE CLOUD COVER AND BUYING INTO
THE IDEA OF DRIER AIR ADVECTING SOUTHWARD INTO THE REGION MAKES THIS
TEMP FORECAST JUST AS DIFFICULT AS FRIDAYS. MOS TEMPS ALL OVER THE
PLACE TODAY SO WILL GO WITH THE GENERALLY COOLER NUMBERS...EXCEPT
DOWN SOUTH WHERE MID 90S WILL WORK WELL AGAIN TODAY. FRONT CURRENTLY
ACROSS THE CENTRAL PLAINS MAKES A CHARGE SOUTH OVER THE NEXT 24 HRS
BUT IS EXPECTED TO PULL UP STATIONARY ACROSS NE TX/N LA BY EARLY
SUNDAY...ANOTHER REASON NOT TO DROP POPS OUT TOTALLY FOR SUNDAY.
FRONT SHOULD THEN WASH OUT OR BEGIN TO MOVE BACK NORTH IN RESPONSE
TO SFC CYCLOGENESIS IN THE LEE OF THE ROCKIES ON MONDAY.

PRELIMS TO FOLLOW...13

SHV 92/74/96/73 3221
MLU 90/71/94/71 4222
TXK 92/73/96/70 3221
TYR 93/74/97/74 3221
LFK 96/73/97/71 3121

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:58 AM CDTSevere Thunderstorm WarningSHVBienville, Lincoln62 min
Aug 18, 6:41 AM CDTSevere Thunderstorm WarningSHVJackson49 min
Aug 18, 6:47 AM CDTSevere Thunderstorm WarningSHVOuachita58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.